Hail, Portage
- When
- July 31, 5:09 PM CST
- Where
- Portage County, 0.85 mi SE of Kellner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.340, -89.710
A thunderstorm produced large hail as it moved through Kellner.
Thunderstorms developed in an unstable air mass along a slow-moving cold front. The storms produced isolated large hail and wind gusts of 40 to 50 mph in central and east central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in an unstable air mass along a slow-moving cold front. The storms produced isolated large hail and wind gusts of 40 to 50 mph in central and east central Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 31, 1:56 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 256 PM CDT SUN JUL 31 2011 .SHORT TERM...TNGT AND MON. MAIN FCST CONCERNS REMAIN ON PCPN TRENDS BOTH THIS EVENING AND AGAIN MON AFTERNOON. OTHERWISE... CONTINUED VERY WARM AND RATHER HUMID OVER THE NXT 24 HOURS. THE 19Z MSAS SFC ANALYSIS INDICATED A WEAK CDFNT EXTENDED FROM ERN SECTIONS OF UPR MID W-SW THRU NRN WI TOWARD THE MSP AREA. THIS FNT HAS BEEN QUIET SO FAR...HOWEVER A FEW SHWRS HAVE RECENTLY POPPED UP OVER CNTRL WI WHERE STRONGER INSTABILITY AXIS RESIDES. VSBL SATL AND RADAR MOSAIC SHOWING MORE TSTMS OVER THE NRN PLAINS AS THE FNTL BNDRY ALREADY RETURNING NORTH AS A WRMFNT. DIFFUSE CDFNT TO SAG INTO CNTRL/E-CNTRL WI TNGT AND COME TO A GRINDING HALT AS IT ENCOUNTERS THE DOMINATING UPR RDG OVER THE CNTRL CONUS. EVEN WITH COOLING TNGT...INSTABILITY REMAINS MODEST AND WITH THE FNTL BNDRY IN OUR VCNTY...HARD TO DROP POPS OVER CNTRL/E-CNTRL WI. NRN WI SHOULD SEE ENUF DRYING (DEW PTS IN THE 50S) TO GO WITH A DRY FCST AND MUCH MORE COMFORTABLE CONDITIONS. MIN TEMPS TO HAVE QUITE A RANGE WITH LWR 50S NEAR THE MI BORDER TO THE UPR 60S OVER THE FOX VALLEY. FNTL BNDRY IS FCST TO REMAIN HUNG UP ACROSS CNTRL WI ON MON...BUT MAIN CONCERN IS PSBL MCV DEVELOPMENT DUE TO THE STG TSTMS TAKING PLACE OVER THE NRN PLAINS/UPR MS VALLEY. THE NAM/GFS BRING THIS MCV TOWARD WI MON AFTERNOON WITH TSTMS PUSHING INTO NE WI DURING THE AFTERNOON. THE CANADIAN/UKMET KEEP THIS MCV FARTHER NORTH AND WEST WITH NO TSTMS REACHING NE WI BY 00Z TUE. THE ECMWF IS SOMEWHERE IN BETWEEN BY BRINGING PCPN INTO NW WI LATER IN THE DAY. HAVE HEDGED FCST TOWARD A NAM/GFS/ECMWF COMPROMISE BASED ON THE CORFIDI VECTORS/THICKNESSES WHICH WOULD BRING ANY COMPLEX TOWARD WI. WL NEED TO WATCH FOR SVR ONCE AGAIN AS INSTABILITY/SHEAR TO BE SUFFICIENT AND THE FNTL BNDRY TO ACT AS A FOCUS. HAVE GONE WITH THE COOLER END OF GUID BASED ON MORE CLDS DURING PEAK HEATING. NONETHELESS...YET ANOTHER DAY OF ABV NORMAL TEMPS WITH MID TO UPR 80S EXPECTED AND HEAT INDICES IN THE 92 TO 98 RANGE IN THE AFTERNOON. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. TIMING/HEAVY RAIN CHANCES CONTINUE TO HIGHLIGHT FORECAST CONCERNS. WESTERLIES REMAIN ALONG THE CANADA AND UNITED STATES BORDER. TRANSITING SHORTWAVE TROUGHS WILL CONTINUE TO BRING CHANCES OF STORMS. FOCUS OF FORECAST ON SYSTEM MOVING EAST OUT OF THE PAC NW INTO THE NORTHERN PLAINS MON EVENING. SURFACE LOW TO SHIFT EAST THRU NORTHERN MN MONDAY NIGHT AND UPPER MI TUE. SEVERE MCS EXPECTED TO DEVELOP MON/MON NIGHT TIME FRAME TO THE WEST AS SIG LOW LEVEL JET INTERSECTS WARM FRONT. PLENTY OF INSTABILITY/MOISTURE TO WORK WITH OVER STATE WITH PW'S AT +2 AND CAPES AT 2 TO 3K. THUS MCS EXPECTED TO STAY TOGETHER AS IT TRACKS EAST INTO WI. MODELS AT THIS TIME CARRY IT OVER NORTHWOODS...THOUGH CORFIDI VECTORS/THICKNESS PATTERN SUGGEST MAY TAKE A TRACK A BIT FURTHER SOUTH THROUGH THE CWA. HEAVY RAIN EXPECTED...WILL CONTINUE TO HIGHLIGHT IN THE HWO. TEMPERATURES TRICKY ON TUE WITH RAIN/CLOUDS EXPECTED. HAVE UNDERCUT GUIDANCE...THOUGH MAY NOT HAVE GONE FAR ENOUGH OVER THE NORTH. HIGH PRESSURE TO RETURN ON WED. DAYS IN THE LATER PERIODS...DAYS 4 THROUGH 7...IN WHICH TO ADD POPS NOT OVERLY CLEAR IN MID RANGE MODELS. TREND IS FOR HEIGHTS TO DECREASE WITH STORM TRACK SUPPRESSED A BIT SOUTH. MODELS FAIRLY CONSISTENT ON MAINTAINING A BOUNDARY MORE OVER CENTRAL IL. TWO SHORT WAVE TROFS EXPECTED TO MOVE THROUGH CANADA THIS PERIOD..DURING THU NIGHT/FRI PERIOD AND AGAIN SOMETIME SUN. WILL KEEP SMALL POPS IN ON THU/FRI PERIOD...BUT STAY DRY REMAINDER OF PERIOD ATTM. TEMPS STILL EXPECTED TO RUN ABOVE NORMAL. && .AVIATION...SCT TSTMS TO IMPACT THE GRB AND OSH TAF SITES THIS EVENING...OTHERWISE VFR CONDITIONS EXPECTED THRU MIDNGT. CLEARING SKIES NORTH WITH LGT WINDS WL LIKELY ALLOW FOG TO DVLP OVERNIGHT AND BRING MVFR VSBYS TO THE RHI...AUW AND CWA SITES. IF ENUF BREAKS IN THE CLDS OCCUR FARTHER SOUTH...PATCHY FOG WITH MVFR VSBYS ALSO PSBL AT THE GRB...ATW AND OSH TAF SITES. VFR CONDITIONS TO RETURN AFTER 14Z MON AS ANY FOG BURNS OFF. WL NEED TO WATCH FOR ANOTHER ROUND OF TSTMS APPROACH NE WI MON AFTERNOON AS THE FNTL BNDRY BEGINS TO LIFT NORTH AS A WRMFNT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KALLAS/TE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1133 AM CDT SUN JUL 31 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 1133 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON...AND A CHANCE WILL LINGER INTO THE NIGHT OVER CENTRAL AND EAST CENTRAL WISCONSIN. SOME OF THE STORMS COULD BE SEVERE...AND PRODUCE STRONG WINDS AND LARGE HAIL. ALTHOUGH A SEVERE STORM CANNOT BE RULED OUT ANYWHERE IN THE AREA...THE GREATEST RISK WILL BE OVER EAST CENTRAL WISCONSIN...AND OCCUR BETWEEN 200 PM AND 900 PM. IN ADDITION TO THE THUNDERSTORMS...VERY WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. HEAT INDEX VALUES WILL REACH THE 90 TO 95 DEGREE RANGE ACROSS CENTRAL AND EAST CENTRAL WISCONSIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY AT SOME POINT MONDAY NIGHT AND/OR TUESDAY. THE STORMS WILL LIKELY GENERATE HEAVY RAINFALL. STRONG WINDS AND HAIL ARE ALSO POSSIBLE. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE DETAILED INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS EVENING. LMZ521-522-541>543-011645- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 1133 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD PRODUCE STRONG WINDS...REDUCED VISIBILITIES DUE TO HEAVY RAIN...AND ROUGH WATERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE LIKELY AT SOME POINT MONDAY NIGHT AND/OR TUESDAY. SOME OF THE STORMS COULD PRODUCE STRONG WINDS...LARGE HAIL...ROUGH WATERS AND REDUCED VISIBILITY DUE TO HEAVY RAIN. FOG OR HAZE COULD RESTRICT THE VISIBILITY ENOUGH TO POSE A HAZARD TO BOATERS AT TIMES EARLY IN THE WEEK. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 529 PM CDT SUN JUL 31 2011 WIZ036-037-045-312330- PORTAGE-WAUPACA-WAUSHARA- 529 PM CDT SUN JUL 31 2011 ...STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL WISCONSIN... AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 11 MILES NORTHWEST OF WAUPACA... MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS 40 TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WAUPACA BY 550 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MPC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
602 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 2 NW WAUPACA 44.36N 89.09W
07/31/2011 M0.25 INCH WAUPACA WI STORM CHASER
ALSO ESTIMATED 45 MPH WINDS.
&&
RICHMThe Green Bay radar (KGRB), 128 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
3 hail. Local standard time, as filed.
A thunderstorm produced large hail as it moved through Kellner.
A thunderstorm produced penny size hail in Waupaca.
Nickel size hail fell from thunderstorms as they moved through Wisconsin Rapids.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331027, 331028, 331029.